Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 40, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 21, 2005, 6:15 AM CDT for Audubon County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 6:15 AM CDT (11:15 UTC)
- Expired
- Apr 21, 2005, 7:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Audubon County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 954 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 211115 SVRDMX IAC009-211200- /O.NEW.KDMX.SV.W.0040.050421T1115Z-050421T1200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 615 AM CDT THU APR 21 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AUDUBON COUNTY IN WEST CENTRAL IOWA. * UNTIL 700 AM CDT. * AT 610 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR AUDUBON...OR 66 MILES WEST OF DES MOINES... AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF AUDUBON COUNTY...INCLUDING THE LOCATIONS OF AUDUBON COUNTY AIRPORT AND AUDUBON. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4162 9507 4154 9476 4184 9477 4185 9496 $$ DONAVON
1 follow-up statement
000 WWUS53 KDMX 211138 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 636 AM CDT THU APR 21 2005 IAC009-211146- /O.CAN.KDMX.SV.W.0040.000000T0000Z-050421T1200Z/ AUDUBON IA- 636 AM CDT THU APR 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR AUDUBON COUNTY HAS BEEN CANCELLED... AT 632 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED TO BELOW SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4162 9507 4154 9476 4184 9477 4185 9496 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 5:40 AM CDT, 35 minutes earlier.
Area forecast discussion, Apr 21, 5:40 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 440 AM CST WED APR 21 2005 .DISCUSSION... POTENT SHORT WAVE CURRENTLY CROSSING THE COLORADO ROCKIES AND IS GENERATING A VIGOROUS BAND OF CONVECTION ACROSS WRN NEBRASKA. ANOTHER BAND OF INTENSE CONVECTION HAS DEVELOPED ALONG A STALLED SFC BOUNDARY OVER NRN MO AND SRN NEBRASKA WITH SOME CONVECTION SPILLING OVER INTO SW IA. THE CLOSED LOW WILL PROGRESS EASTWARD THROUGH 12Z FRI AND WL BE LOCATED ACRS SW IA AND NW MO. THE STALLED SFC BOUNDARY WILL INCH NORTHWARD TODAY AS WELL AND WITH EXCELLENT KINEMATIC SUPPORT MOVING AHEAD OF THE SHORT WAVE AND PASSING OVER THE FRONT...PLENTY OF SUPPORT WILL BE AVAILABLE FOR THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT ACROSS MUCH OF THE AREA. TWO MODES OF CONCERN WITH THIS CONVECTION WILL BE HYDRO FOR THE ENTIRE AREA AND SEVERE POTENTIAL ACROSS THE SOUTH. HEAVY RAINFALL THAT HAS OCCURRED THE PAST 10 DAYS ACROSS THE AREA HAS YIELDED ATTAINABLE FLASH FLOOD VALUES FOR ALL BUT THE FAR NORTHWEST FORECAST AREA. WILL BE ISSUING A FLASH FLOOD WATCH FOR POTENTIAL OF HEAVY RAINFALL WITH INITIAL BAND OF CONVECTION AND SUBSEQUENT PRECIPITATION ROTATING AROUND THE SHEAR AXIS. SEVERE WEATHER IS ALSO POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS THE FAR SOUTH. THE POSITION OF THE FRONTAL BOUNDARY WILL BE KEY TO SEVERE MODE...WHICH COULD VARY TO ELEVATED HAIL STORMS TO SUPERCELLS. 0-6KM BULK SHEAR VALUES OF 35 TO 45 KTS ACROSS THE SOUTH WILL FAVOR ORGANIZED CONVECTION THRU 09Z TONIGHT. AT THIS TIME EXPECT WIND AND HAIL TO BE THE MAIN THREATS WITH DCAPE VALUES EXCEEDING 1000 J/KG AND ELEVATED CAPES UP TO 1000 J/KG AS WELL. MAIN SUPERCELL THREAT WILL LIKELY BE TO THE SOUTH ACROSS MO AND KS. THE RAIN THREAT WILL CONTINUE INTO FRIDAY AS THE DEFORMATION AXIS CONTINUES TO ROTATE OUT OF IOWA. MUCH COOLER AIR WILL ARRIVE BY MID DAY WITH A STRONG CANADIAN FRONT PUSHING INTO THE CENTRAL PLAINS. TEMPERATURES WILL LIKELY DIP BELOW FREEZING FRIDAY NIGHT ACROSS PORTIONS OF THE AREA BUT FROST CHANCES SEEM SLIM WITH LARGE TEMPERATURE AND DEWPOINT SPREADS AND WINDS OF 10 TO 20 MPH. TEMPERATURES WILL REMAIN COOL ON SATURDAY THEN A BETTER CHANCE OF FROST SATURDAY NIGHT WITH LIGHTER WINDS. A GRADUAL WARM UP BEGINS ON SUNDAY. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THIS EVENING AND OVERNIGHT FOR ALL AREAS ALONG AND EAST OF INTERSTATE 35 AND ALONG AND SOUTH OF HIGHWAY 20. && DONAVON
Hazardous weather outlook, Apr 21, 6:01 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 601 AM CDT THU APR 21 2005 IAZ004-005-015-023-024-221115- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT- 601 AM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY CONTAIN HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE TO THREE INCHES WHICH WILL CAUSE SOME PONDING OF WATER...ESPECIALLY ON ROADWAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY NORTH WINDS WILL RETURN TO THE AREA ON FRIDAY WITH WINDS OF 20 TO 35 MPH AND GUSTS UP TO 45 MPH. TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING FRIDAY NIGHT AND SATURDAY NIGHT AND WILL BRING THE CHANCE OF FROST TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS WILL BE APPRECIATED THIS AFTERNOON AND TONIGHT. IAZ006-007-016-017-025>028-033>039-044>050-221115- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- 601 AM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... NORTHEAST IOWA AND WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY CONTAIN HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE TO THREE INCHES AND ISOLATED 4 INCH AMOUNTS. PORTIONS OF THE AREA HAVE RECEIVED HEAVY RAIN RECENTLY. ADDITIONAL HEAVY RAINFALL WILL CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS AND LOW LAND FLOODING ALONG WITH RAPID RISES ON AREA STREAMS AND RIVERS. A FEW STORMS MAY ALSO BE SEVERE WITH QUARTER SIZED HAIL AND WINDS TO 60 MPH. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY NORTH WINDS WILL RETURN TO THE AREA ON FRIDAY WITH WINDS OF 20 TO 35 MPH AND GUSTS UP TO 45 MPH. TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING FRIDAY NIGHT AND SATURDAY NIGHT AND WILL BRING THE CHANCE OF FROST TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND EVENING BETWEEN 4 PM AND 2 AM FOR HEAVY RAINFALL REPORTS AND ISOLATED SEVERE THUNDERSTORM EVENTS. IAZ057>062-070>075-081>086-092>097-221115- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 601 AM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA ALONG AND SOUTH OF INTERSTATE 80. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY CONTAIN HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE TO THREE INCHES AND ISOLATED 4 INCH AMOUNTS. PORTIONS OF THE AREA HAVE RECEIVED HEAVY RAIN RECENTLY. ADDITIONAL HEAVY RAINFALL WILL CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS AND LOW LAND FLOODING ALONG WITH RAPID RISES ON AREA STREAMS AND RIVERS. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING. HAIL UP TO 1.5 INCHES AND WINDS TO 65 MPH ARE POSSIBLE. AN ISOLATED TORNADO IS ALSO POSSIBLE BETWEEN 4 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY NORTH WINDS WILL RETURN TO THE AREA ON FRIDAY WITH WINDS OF 20 TO 35 MPH AND GUSTS UP TO 45 MPH. TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING FRIDAY NIGHT AND SATURDAY NIGHT AND WILL BRING THE CHANCE OF FROST TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT FOR HEAVY RAINFALL REPORTS AND SEVERE WEATHER ESPECIALLY BETWEEN 4 PM AND 2 AM. DONAVON
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.